Hail, Cascade
- When
- August 21, 6:14 PM MST
- Where
- Cascade County, 8 mi SSE of Ulm
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.323, -111.455
A COOP observer reported quarter sized (1 inch in diameter) hail.
On august 21st, an upper level trough over the Pacific Northwest ushered a moist and unstable southwest flow into the region, while much of North-central Montana was situated on the northeast side of a stationary front, where unusually strong easterly surface winds pumped in low level moisture from the plains. 5 degree C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
On august 21st, an upper level trough over the Pacific Northwest ushered a moist and unstable southwest flow into the region, while much of North-central Montana was situated on the northeast side of a stationary front, where unusually strong easterly surface winds pumped in low level moisture from the plains. Limited cloud cover helped propel mid-level lapse rates to the 8 to 8.5 degree C. As a Pacific cold front associated with the aforementioned trough approached from the west, thunderstorms developed along the southern Rocky Mountain Front and then moved northeastward onto the plains. These storms produced hail, strong gusty thunderstorm winds, and brief but heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 21, 5:55 PM MST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 655 PM MDT Wed Aug 21 2019 .UPDATE... Mainly focused on making updates to reflect the thunderstorms pushing through central MT this evening, increasing chances as these systems advance eastward tonight. Otherwise, the forecast remains on track with cooling temperatures tomorrow and another round of showers and isolated thunderstorms. -TP && .SYNOPSIS... A cold front will cross the state tonight through early Friday, bringing cooler and breezy weather, along with a chance for showers and a few thunderstorms to many locations. Breezy and mostly dry conditions are then expected as the weekend approaches, with cooler than normal temperatures. -CC && .AVIATION... Updated 530 PM MDT Wed Aug 21 2019 (22/00Z TAFs) Mostly VFR conditions are expected for a majority of the TAF period, with the exception of under any developing thunderstorms this evening near KHLN. Breezy southeasterly winds have started to pick up near most terminals as the Pacific trough tracks through the area. A cold front associated with a Pacific trough is expected to pass through the region from west to east roughly between 07z and 15z on Thursday. Expect surface winds to shift to a more westerly to northwesterly direction in the wake of the front. There will also be an increase in shower activity near and behind this front, which may introduce a period of MVFR conditions at any terminal. -TP && .FIRE WEATHER... The last of the seasonably warm days for some time today gives way to a cooler and breezier weather pattern over the coming days. A weak disturbance may bring isolated dry t-storms to SW MT this PM. Warmer and drier conditions return Wed, along with gusty S-SE'ly breezes. A cold front Wed night into Thu brings some showers and a few thunderstorms, and a shift to gusty W-NW'ly winds. A wetting rain appears unlikely for most areas at this time. -CC && .PREV DISCUSSION... /ISSUED 530 PM MDT Wed Aug 21 2019/ Rest of this Afternoon thru Thursday...High pressure exits to the east tonight bringing one more mild overnight period with increasing clouds ahead of an approaching low pressure system with cold front. Some increase in instability and moisture ahead of the aforementioned trough will lead to an increasing chance for a few showers and thunderstorms later this afternoon, primarily along and northwest of a Helena-to-Lewistown line. Coverage will initially be isolated but this will change by late tonight into Thursday morning as the attendant cold front approaches and eventually passes through the region. As mentioned above, shower and thunder activity will mostly be confined to the plains through Wednesday night, but will likely expand to include area in the southwest and central by Thursday morning and should persist in to the evening hours. Rainfall totals are not expected to be very heavy, with most locations receiving a tenth of an inch or less. Note that there could be localized areas that receive more. Most of this activity should diminish by the afternoon hours but conditions will likely not completely dry out until Thursday evening. Breezy west to northwesterly winds will be present for much of the CWA following the frontal passage and high temperatures are expected to take about a 10 degree tumble from today, with 70s and low 80s expected on Thursday afternoon. Friday through next Tuesday...Transient ridging briefly builds builds in for Friday, before an unsettled westerly flow moves in for the remainder of the forecast period. Disturbances are expected to pass through this flow, which will keep temperatures below normal and will provide daily bouts of breezy to windy westerly winds. Currently, it appears conditions will remain mostly dry until Monday and Tuesday when a passing trough shift the general flow to a slightly more unstable northwesterly direction. -CC && .PRELIMINARY POINT TEMPS/POPS... GTF 59 78 52 78 / 60 40 20 0 CTB 57 74 47 77 / 20 60 30 0 HLN 57 78 50 81 / 30 60 30 0 BZN 52 80 47 82 / 0 50 30 0 WEY 43 76 39 77 / 0 40 30 0 DLN 54 76 45 79 / 0 60 20 0 HVR 59 84 50 79 / 0 30 20 0 LWT 56 78 49 74 / 30 50 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
625 PM MDT Wed Aug 21 2019
MTZ012-048-049-220100-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
625 PM MDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...
SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 700 PM
MDT...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm west
of Augusta, with a gust front extending along a line extending from
12 miles southeast of Choteau to Fairfield to 8 miles west of Fort
Shaw to 10 miles west of Fort Shaw. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm and
associated gust front.
Locations impacted include...
Fairfield, Dutton, Fort Shaw, Fort Shaw, Power, Simms and Sun River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near the Sun River, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4786 11172 4769 11165 4758 11164 4737 11171
4736 11233 4749 11224 4755 11224 4765 11231
TIME...MOT...LOC 0024Z 252DEG 15KT 4767 11200 4761 11196 4754 11196
4748 11200
MoldanSpecial Weather Statement
National Weather Service Great Falls MT
653 PM MDT Wed Aug 21 2019
MTZ012-014-048-049-220100-
Cascade-Southern Rocky Mountain Front-Eastern Teton-Central and
Southern Lewis and Clark-
653 PM MDT Wed Aug 21 2019
...OUTFLOW WINDS AFFECT NORTHEASTERN LEWIS AND CLARK... SOUTHEASTERN
TETON AND NORTHWESTERN CASCADE COUNTIES...
At 650 PM MDT, radar indicated outflow winds from distant
thunderstorm along a line extending from 7 miles west of Power to 6
miles north of Fort Shaw to near Fort Shaw to 10 miles northwest of
Cascade. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with this outflow boundary.
Locations impacted include...
Cascade, Fort Shaw, Fort Shaw, Power, Ulm, Vaughn, First Peoples
Buffalo Jump State Park and Sun River.
This includes the following highways...
Interstate 15 between mile markers 253 and 273, and between mile
markers 287 and 309.
Highway 200 between mile markers 132 and 139.
Highway 89 between mile markers 9 and 17, and between mile markers 1
and 8.
LAT...LON 4781 11159 4757 11145 4747 11142 4741 11147
4723 11170 4732 11206 4744 11190 4750 11184
4760 11188 4778 11198
TIME...MOT...LOC 0050Z 277DEG 22KT 4771 11184 4760 11178 4750 11174
4744 11180 4737 11189
MoldanSpecial Weather Statement National Weather Service Great Falls MT 657 PM MDT Wed Aug 21 2019 MTZ012-220130- Cascade MT- 657 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 730 PM MDT... At 657 PM MDT, Doppler radar was tracking a strong thunderstorm near Cascade, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Cascade County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4721 11161 4725 11167 4743 11158 4723 11132 TIME...MOT...LOC 0057Z 238DEG 6KT 4728 11159 Moldan
Special Weather Statement National Weather Service Great Falls MT 701 PM MDT Wed Aug 21 2019 MTZ012-049-220130- Cascade MT-Eastern Teton MT- 701 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 730 PM MDT... At 701 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles west of Power to near Fairfield. Movement was northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fairfield, Power and Sun River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4784 11171 4753 11162 4752 11195 4769 11201 TIME...MOT...LOC 0101Z 242DEG 19KT 4769 11192 4756 11190 Moldan
The Great Falls radar (KTFX), 16 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
4 thunderstorm wind, 1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
A COOP observer reported quarter sized (1 inch in diameter) hail.
An AWOS station at India (K1IM) measured a 60 mph (52 kts) thunderstorm wind gust.
A trained spotter measured 1.75 inches of rainfall within one hour.
KGTF ASOS measured a 58 mph (50 kts) thunderstorm wind gust.
A member of the public measured a 72 mph (63 kts) thunderstorm wind gust at a residence located on Wells Fargo Drive. Time of event was estimated by radar and nearby observations.
Large billboard near the Pilot Travel Center/Town Pump Truck Stop was folded in half , with two of the four large wooden supports snapped above ground level. Time was estimated to be between 6:53 PM and 7:04 PM MST based on the fact that the ASOS across interstate 15 reported a 58 mph (52 kts) wind gust at 6:53 PM MST.
Water was still over the curb on the northwest side of the intersection of 3rd St NW approximately a half hour after the rain had ended. The outer outbound lane 3rd St NW was closed by the fire department and public works. Estimated water depth was 4 to 7 inches over the closed lanes, with 2 to 4 inches over the inner lanes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852499, 852500, 852501, 852502, 852503, 852504, 852515.